New medication, new side-effects

pills uid 1081130Breathing problems have reached the point where a trip to the GP was required. My usual doctor isn’t in, so I have to someone else. Someone new. I don’t like new people. I really dislike trying to explain in a 10-minute appointment what’s wrong and how I’d like to be helped. I forgot to mention that the inhaler is dislocating my wrist when I use it a few times in a row. I forgot to mention the ankle problems and I forget to not mention big words. Doctors don’t want you to use big words, they want you to describe your symptoms as clearly and accurately as possible.

Sitting in a doctor’s office on a sunny spring day where the window is open on the freshly cut lawn and budding flowers, I didn’t feel like explaining. I felt like crawling into bed and going back to sleep. I tried to take the short cut. I have brittle asthma I say, you know that, I have EDS which affects my breathing and suffer from severe hayfever. Breathing has been worsening, ventolin has been less helpful than it needs to be, I’ve used 3 Epi-Pens this month and have had to call an ambulance.

“How does it feel?” he says.
“How does what feel?” I ask
“Do you have problems breathing in or out?” he says.

I think about when I have a severe asthma attack and say “both”. He says “People with asthma usually only have problems breathing out”. I think about it for a second and say “when it gets to the point where I can’t breathe at all, I really feel as if I can’t breathe at all. I can’t breathe out, I can’t breathe in, my chest feels like I have a horror-movie size anaconda wrapped around it and as my ribs sublux due to EDS making me doubt whether I really want to breathe as it just hurts too much, I can’t really say that I’ve thought about whether inspiration or expiration is the issue. I cannot breathe at all. If I don’t use my Epi-Pen, I’m passed out on the floor and then I really don’t notice any more if I can breathe in or out easier.”

I stopped ranting. He looked perplexed. “What did the paramedic say?” he asked. I say that he treated me at home, was keen to take me to hospital but I wasn’t and after much reassurance that this happens all the time and I did respond well to the nebuliser and oxygen, he let me stay at home. Doctor is now nodding, leaning back in his chair, looking at my medication, telling me things I already know. I know I’m already on the maximum dose of the strongest inhalers. I know that no other patient in the practice require that much medication to keep their asthma under control. I know that I am odd with an odd condition and as I read medical notes from the last appointment ‘atypical intractable migraine’ and the previous appointment ‘joints dislocate very easily take care on examination’ and the previous appointment ‘possible complications and high risk of retinal detachment due to recurrent eye lens dislocation’ it occurs to me that I shouldn’t worry so much about whether a new GP believes me. He writes a prescription for Singulair, it’s the next logical step for treatment, still looking perplexed but seemingly satisfied that he’s done what he can.

I take the prescription. It’s just an inhaler. Breathing is important.

I get car sick on the drive home that is followed by dizziness, palpitations, nausea and headache. I fall asleep but I keep waking up with my heart pounding in my ears. I throw up again and again, feeling cold and sweaty and the splitting headache that throwing up brings persists. I really just want it all to stop.

Reality becomes very clear and narrow and focused. I inhabit seconds and minutes. Time looses all meaning. I throw up until I can’t throw up anymore and collapse on the bathroom floor exhausted. I press my face against the cool tiles, wishing for sleep and oblivion.  I just want to sleep with my face on the cold tile floor.

Tomorrow it’ll be better, I think. Maybe. Hopefully. If not, then maybe the day after. It will get better. It has to. It always does. This too, shall pass. And at least I can breathe easily now. In and out. That’s something.

Advertisements

One thought on “New medication, new side-effects

  1. I just want to say that I read your blog every day.
    I think you are an inspiring person and I wish I could comment more eloquently on every post you write but all I can say is thank you for being an incredibly strong person.
    Sophiex

Comments are closed.